Papulosquamous disorders: topical therapy for an infant with severe atopic dermatitis: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Papulosquamous disorders: topical therapy for an infant with severe atopic dermatitis

Sample item

An 8-month-old with atopic dermatitis has weeping, crusted flexural eczema with honey-coloured crusts and yellow pustules. Which approach addresses the complicating factor together with the eczema?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Topical corticosteroid with an anti-staphylococcal antibiotic

Honey-coloured crusts signal secondary impetiginisation, usually Staphylococcus aureus. The skin needs an antibiotic along with a suitable-strength steroid and emollients.

Option by option

  • A. Oral isotretinoin

    Isotretinoin is for acne and is contraindicated in an infant.

  • B. Potent topical corticosteroid alone on the face

    A potent steroid alone on the face risks atrophy and leaves the infection untreated.

  • C. Systemic ciclosporin immediately

    Ciclosporin is immunosuppressive and inappropriate while the skin is actively infected.

  • D. Topical corticosteroid with an anti-staphylococcal antibiotic (correct)

    Correct. Infected eczema needs antibiotic cover as well as anti-inflammatory therapy.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, Topical corticosteroid with an anti-staphylococcal antibiotic. Honey-coloured crusts signal secondary impetiginisation, usually Staphylococcus aureus.

Why is "Oral isotretinoin" not the answer?

Isotretinoin is for acne and is contraindicated in an infant.

Why is "Potent topical corticosteroid alone on the face" not the answer?

A potent steroid alone on the face risks atrophy and leaves the infection untreated.

Why is "Systemic ciclosporin immediately" not the answer?

Ciclosporin is immunosuppressive and inappropriate while the skin is actively infected.

What concept does this question test?

It tests Papulosquamous disorders: topical therapy for an infant with severe atopic dermatitis in Dermatology. The skin needs an antibiotic along with a suitable-strength steroid and emollients.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Papulosquamous disorders: topical therapy for an infant with severe atopic dermatitis?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.